Alert archive / Kansas / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 221, NWS Wichita, KS
NWS Wichita, KS issued this severe thunderstorm warning at Jul 5, 2004, 3:47 AM CDT for Chautauqua County, Kansas. It was in force for 73 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 5, 2004, 3:47 AM CDT (08:47 UTC)
- Expired
- Jul 5, 2004, 5:00 AM CDT
- In force
- 73 min
- Issued by
- NWS Wichita, KS
- Area
- Counties, with a storm outline in the text
County Chautauqua County, KS
The radar
The Wichita radar (KICT), 112 km from the middle of the area, began a volume at 08:47 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 4, 9:40 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
| Jul 5, 3:25 AM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Lamont, OK (KLMN), launched 00:00Z, 8.8 hours before the alert went out and 119 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2851 J/kg
- Mixed-layer CIN
- -112 J/kg
- Mixed-layer LCL
- 1844 m above ground
- 0-6 km bulk shear
- 24 kt
- 0-1 km storm-relative helicity
- 30 m²/s²
- 0-3 km storm-relative helicity
- 42 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.4
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KICT 050847 SVRICT KSC019-051000- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE WICHITA KS 347 AM CDT MON JUL 5 2004 THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... CHAUTAUQUA COUNTY IN SOUTHEAST KANSAS * UNTIL 500 AM CDT. * AT 347 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED SEVERE THUNDERSTORMS ALONG A LINE EXTENDING FROM 4 MILES SOUTHWEST OF MOLINE TO 5 MILES WEST OF CEDAR VALE...OR ALONG A LINE EXTENDING FROM 41 MILES NORTHEAST OF ARKANSAS CITY TO 25 MILES EAST OF ARKANSAS CITY...MOVING SOUTHEAST AT 30 MPH. * SOME LOCATIONS NEAR THE PATH OF THE STORM THROUGH 500 AM CDT... SEDAN... CHAUTAUQUA... PERU... THE SEVERE THUNDERSTORMS ARE CAPABLE OF PRODUCING HAIL UP TO THE SIZE OF PENNIES... WINDS UP TO 60 MILES AN HOUR... VERY HEAVY RAINFALL...WHICH MAY CAUSE LOCALIZED FLOODING... SEEK A STURDY SHELTER AND STAY AWAY FROM WINDOWS. REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE. REPEATING...A SEVERE THUNDERSTORM WARNING HAS BEEN ISSUED FOR CHAUTAUQUA COUNTY UNTIL 500 AM CDT. LAT...LON 3729 9650 3700 9650 3700 9604 3729 9611 $$ /HOWERTON NNNN
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 5, 2:53 AM CDT, 54 minutes earlier.
Area forecast discussion, Jul 5, 2:53 AM CDT, 54 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WICHITA KS 253 AM CDT MON JUL 5 2004 .DISCUSSION... MAIN FCST CONCERN IS POPS FOR THE FIRST COUPLE OF DAYS AND ESPECIALLY MCS ACTIVITY TNGT TDAY-TNGT: MCS SHOULD BE EXITING THE EASTERN PORTION OF THE CWA AT THE START OF THE PERIOD, SO WL KEEP POPS FOR THE FIRST PART OF THE DAY. BY THE AFTERNOON HOURS THE MAJORITY OF THE PRECIP WL HAVE PUSHED EAST OF THE AREA. FEEL THAT TEMPS SHOULD BE PRETTY CLOSE TO WHAT THEY WERE YESTERDAY, WITH MOISTURE KEEPING TEMPS IN CHECK. ANOTHER EVEN STRONGER WAVE WL KICK OUT OF THE HIGH PLAINS AND ACROSS NEBRASKA. AT THE SFC A LOW IS EXPECTED TO FORM NEAR SW KS. STORMS WL INITIATE OVER THE HIGH PLAINS OVER NW KS AND SW NE. THESE STORMS ARE THEN EXPECTED TO DIVE INTO THE AREA OF HIGH MOISTURE WHICH WL BE SITUATED TO THE SE. THEREFORE, LOOK FOR ANOTHER COMPLEX OF MARGINALLY SEVERE STORMS TO AFFECT MUCH OF THE CWA. SHEAR IS NOT OVERLY IMPRESSIVE WHICH SHOULD LIMIT MOST OF THE ACTIVITY TO MARGINALLY SEVERE HAIL AND WIND. ONE ELEMENT NOT LACKING WL BE LOW LEVEL MOISTURE AND ELEVATED INSTABILITY. MUCH LIKE THE PASSED COUPLE OF NIGHTS, THE LLJ WL INCREASE AND VEER AS THE EVENING PROGRESSES. THIS WL FEED THE SW PORTION OF THE MCS KEEPING THIS COMPLEX GOING THROUGH THE NIGHT. WITH ANOTHER MCS ALSO COMES A CONTINUED THREAT FOR FLOODING. SO WL EXTENDED THE FLOOD WATCH THROUGH TUE MORNING AND ALSO EXPAND TO INCLUDE CENTRAL KS. TUE-WED: STORMS MAY BE ONGOING TUE MORNING OVER THE EASTERN PORTION OF THE CWA WITH MOST OF THE ACTIVITY CONFINED TO AREAS SOUTH OF THE BORDER BY TUE AFTERNOON. A SHORT LIVED SFC RIDGE WL THEN MAKE A CAMEO FOR WED NGT. SOME LEE SIDE TROUGH WL THEN COMMENCE FOR WED WHICH WL INCREASE OUR SOUTH WINDS. TEMPS TUE WL BE A BIT COOLER DUE TO THE WEAK FRONT PASSING SOUTH. A WARM UP CAN BE EXPECTED FOR WED AS SOUTH WINDS AN GOOD MIXING GET GOING. THU-SUN: DUE TO ONGOING SEVERE WX, ONLY TOOK A BRIEF LOOK AT THE EXTENDED. IT APPEARS THE STRONGER WESTERLIES SHIFT NORTH AND WEST OF THE CWA, WHICH SHOULD ALSO SHIFT THE TRACK OF UPPER IMPULSES. SO WOULD NOT EXPECT WIDESPREAD CONVECTION NIGHT AFTER NIGHT LIKE WE HAVE HAD LATELY. WITH THIS SAID, STILL FEEL SOME CONVECTION ACROSS THE HIGH PLAINS IS STILL A POSSIBILITY DURING THE AFTERNOON HOURS ALMOST EVERY DAY. SOME OF THIS ACTIVITY MAY DIVE SE AT NIGHT TOWARDS THE BETTER MOISTURE. JUST NOT SURE HOW WIDESPREAD IT WOULD BE WITH LACK OF ORGANIZATION. SO KEPT POPS AT NIGHT FOR MOST OF THE EXTENDED. KEPT TEMPS A BIT BELOW CLIMO AS MOIST GROUND SHOULD INHIBIT AN EXTREME WARM UP. && .PRELIMINARY POINT TEMPS/POPS... WICHITA-KICT 90 68 84 62 / 10 60 20 10 HUTCHINSON 91 67 82 62 / 10 70 20 10 NEWTON 90 68 82 62 / 20 70 20 10 ELDORADO 90 68 84 63 / 20 60 30 10 WINFIELD-KWLD 92 69 86 64 / 20 60 30 20 RUSSELL 89 62 81 59 / 10 70 10 5 GREAT BEND 89 64 81 60 / 5 70 10 10 SALINA 92 68 82 61 / 10 70 20 5 MCPHERSON 91 68 82 62 / 10 70 20 10 COFFEYVILLE 90 69 86 65 / 30 60 50 20 CHANUTE 88 69 84 63 / 30 70 50 10 IOLA 88 69 84 63 / 30 70 50 10 && .ICT WATCHES/WARNINGS/ADVISORIES...FLOOD WATCH FOR TODAY THROUGH TUESDAY MORNING FOR ENTIRE COUNTY WARNING AREA. && 7/LAWSON
Hazardous weather outlook, Jul 4, 4:25 PM CDT, 11 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE WICHITA KS 425 PM CDT SUN JUL 4 2004 KSZ032-033-047>053-067>072-082-083-091>096-098>100-051200- RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE- RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER- SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE- 425 PM CDT SUN JUL 4 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND SOUTHEAST KANSAS. .DAY ONE...TONIGHT A CHANCE OF SEVERE THUNDERSTORMS WILL BE POSSIBLE AGAIN THIS EVENING INTO THE OVERNIGHT HOURS FOR CENTRAL, SOUTHERN AND SOUTHEASTERN KANSAS. THE MAIN THREAT WILL BE LARGE HAIL AND DAMAGING WINDS. HOWEVER, AN ISOLATED TORNADO CANNOT BE RULED OUT BEFORE SUNSET IN SOUTHERN KANSAS. WARM AIR IN THE MID LAYERS WILL PROHIBIT THUNDERSTORM DEVELOPMENT UNTIL EARLY THIS EVENING. BUT AS AN UPPER LEVEL DISTURBANCE MOVES INTO THE AREA, THUNDERSTORMS SHOULD DEVELOP ACROSS WESTERN KANSAS THIS EVENING, WITH STORMS MOVING INTO CENTRAL AND SOUTH CENTRAL KANSAS INTO THE LATE EVENING HOURS. THE ACTIVITY WILL TRY AND FORM INTO A COMPLEX OF THUNDERSTORMS LATER TONIGHT, AND MOVE RAPIDLY EASTWARD ACROSS SOUTHERN KANSAS. HEAVY RAINFALL WILL ALSO BE A THREAT WHICH COULD CAUSE SOME FLOODING. SEE THE LATEST FLOOD WATCH FOR INFORMATION ON THIS FLOODING THREAT. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THE RISK FOR SEVERE WEATHER AND LOCALLY HEAVY RAINFALL WILL CONTINUE ON MONDAY AND MONDAY NIGHT. CHANCES FOR THUNDERSTORMS WILL CONTINUE ON TUESDAY, THOUGH THE RISK FOR SEVERE WEATHER AND HEAVY RAIN IS EXPECTED TO DIMINISH. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION WILL PROBABLY BE NEEDED THIS EVENING AND OVERNIGHT ACROSS CENTRAL, SOUTH CENTRAL AND SOUTHEAST KANSAS. && FOR A GRAPHICAL VERSION OF THIS INFORMATION, SEE OUR WEBPAGE AT (LOWERCASE) HTTP://WWW.CRH.NOAA.GOV/ICT/HWO/HWOICT.HTM KED/CJ/KETCHAM
In the hours before
Local storm report, Jul 5, 2:23 AM CDT, 1 hour 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
223 AM CDT MON JUL 05 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0220 AM HAIL WEST WICHITA 37.65N 97.50W
07/05/2004 0.88 INCH SEDGWICK KS TRAINED SPOTTER
CENTRAL AND RIDGE RD.
&&
LFWLocal storm report, Jul 5, 2:29 AM CDT, 1 hour 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
229 AM CDT MON JUL 05 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0227 AM HAIL PARK CITY 37.80N 97.32W
07/05/2004 1.75 INCH SEDGWICK KS PUBLIC
53RD STREET NORTH.
&&
LFWLocal storm report, Jul 5, 2:31 AM CDT, 1 hour 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
231 AM CDT MON JUL 05 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0228 AM TSTM WND GST WEST WICHITA 37.65N 97.50W
07/05/2004 59 MPH SEDGWICK KS OFFICIAL NWS OBS
ICT ASOS REPORTED A WIND GUST TO 59 MPH ALONG WITH DIME
SIZE HAIL.
&&
LAWSONLocal storm report, Jul 5, 2:36 AM CDT, 1 hour 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
236 AM CDT MON JUL 05 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0235 AM HAIL 8 W TOWANDA 37.80N 97.14W
07/05/2004 1.00 INCH BUTLER KS LAW ENFORCEMENT
&&
LAWSONLocal storm report, Jul 5, 3:06 AM CDT, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
306 AM CDT MON JUL 05 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0255 AM HAIL 3 E ROSE HILL 37.57N 97.08W
07/05/2004 1.00 INCH BUTLER KS TRAINED SPOTTER
&&
LFWSpecial weather statement, Jul 5, 3:32 AM CDT, 15 minutes before
KSZ032-033-047>053-067-068-082-083-091-092-050900- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 332 AM CDT MON JUL 5 2004 ...SEVERE WEATHER WATCH UPDATE MESSAGE... THE SEVERE THUNDERSTORM WATCH, NUMBER 556, HAS BEEN CANCELLED AND IS NO LONGER IN EFFECT FOR THE FOLLOWING COUNTIES IN CENTRAL AND SOUTH CENTRAL KANSAS: LINCOLN, RUSSELL, SALINE, ELLSWORTH, BARTON, MCPHERSON, MARION, CHASE, RICE, RENO, SEDGWICK, HARVEY, KINGMAN, SUMNER AND HARPER. LAWSON
The office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 4, 8:54 PM CDT | Severe Thunderstorm Warning | ICT | Barton | 66 min |
| Jul 4, 9:10 PM CDT | Severe Thunderstorm Warning | ICT | Russell | 65 min |
| Jul 4, 9:44 PM CDT | Severe Thunderstorm Warning | ICT | Harper, Kingman | 61 min |
| Jul 4, 9:55 PM CDT | Severe Thunderstorm Warning | ICT | Reno | 50 min |
| Jul 4, 10:07 PM CDT | Severe Thunderstorm Warning | ICT | Russell | 38 min |
| Jul 4, 10:27 PM CDT | Severe Thunderstorm Warning | ICT | McPherson | 63 min |
| Jul 4, 10:29 PM CDT | Severe Thunderstorm Warning | ICT | Harvey | 61 min |
| Jul 4, 10:47 PM CDT | Severe Thunderstorm Warning | ICT | Saline | 58 min |
| Jul 4, 11:20 PM CDT | Severe Thunderstorm Warning | ICT | Sedgwick | 55 min |
| Jul 4, 11:37 PM CDT | Severe Thunderstorm Warning | ICT | Butler | 53 min |
| Jul 5, 12:16 AM CDT | Severe Thunderstorm Warning | ICT | Chase | 59 min |
| Jul 5, 1:31 AM CDT | Severe Thunderstorm Warning | ICT | Kingman | 59 min |
| Jul 5, 1:55 AM CDT | Severe Thunderstorm Warning | ICT | Harper | 65 min |
| Jul 5, 1:59 AM CDT | Severe Thunderstorm Warning | ICT | Sedgwick | 61 min |
| Jul 5, 2:06 AM CDT | Severe Thunderstorm Warning | ICT | Sumner | 54 min |
| Jul 5, 2:28 AM CDT | Severe Thunderstorm Warning | ICT | Butler | 62 min |
| Jul 5, 2:43 AM CDT | Severe Thunderstorm Warning | ICT | Cowley | 62 min |
| Jul 5, 3:20 AM CDT | Severe Thunderstorm Warning | ICT | Greenwood | 70 min |
| Jul 5, 3:25 AM CDT | Severe Thunderstorm Warning | ICT | Elk | 80 min |
| Jul 5, 3:57 AM CDT | Severe Thunderstorm Warning | ICT | Wilson, Woodson | 78 min |
| Jul 5, 4:29 AM CDT | Severe Thunderstorm Warning | ICT | Allen, Neosho | 76 min |
| Jul 5, 4:52 AM CDT | Severe Thunderstorm Warning | ICT | Labette, Montgomery | 68 min |
| Jul 5, 11:56 AM CDT | Severe Thunderstorm Warning | ICT | Neosho | 64 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.